Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Austin/San Antonio, TX

March 31, 2005Bastrop County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2005, 7:50 PM CST for Bastrop County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2005, 7:50 PM CST (01:50 UTC)
Expired
Mar 31, 2005, 8:15 PM CST
In force
25 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bastrop County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 010150
SVREWX
TXC021-010215-
/O.NEW.KEWX.SV.W.0057.050401T0150Z-050401T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CST THU MAR 31 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BASTROP

* UNTIL 815 PM CST

* AT 748 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF ROSANKY...AND MOVING EAST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BASTROP...CAMP SWIFT...
  CIRCLE D-KC ESTATES AND SMITHVILLE.

LAT...LON 3007 9760 2983 9733 3005 9710 3009 9708
      3036 9733

$$
1 follow-up statement
000 
WWUS54 KEWX 010211
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CST THU MAR 31 2005

TXC021-010215-
/O.CON.KEWX.SV.W.0057.000000T0000Z-050401T0215Z/
BASTROP TX-
810 PM CST THU MAR 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CST FOR
BASTROP COUNTY...

AT 809 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
 HIS STORM WAS LOCATED NEAR ROSANKY...OR ABOUT 11 MILES SOUTHWEST OF
SMITHVILLE...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BASTROP...CAMP SWIFT AND
CIRCLE D-KC ESTATES.

LAT...LON 3007 9760 2983 9733 3005 9710 3009 9708
      3036 9733

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:02 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 31, 3:02 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CST THU MAR 31 2005

.DISCUSSION...
CONVECTION HAS BEEN BUILDING JUST ALONG AND EAST OF DRYLINE/COLD
FRONT EXTENDING FROM EAGLE PASS TO LEAKEY TO JUNCTION, HOWEVER
DEEPER CONVECTION HAS BEEN HINDERED DUE TO STRONG CAP. WILL BASE
POPS ON TRENDS AT PRESS TIME. PWS POOL TO NEAR 1.5 INCHES ALONG
THE DRYLINE/FRONT AND DIFFLUENCE ALOFT AHEAD OF UPPER LOW OVER THE
PANHANDLE OF TEXAS FAVOR POPS ACROSS EASTERN AREAS OF SOUTH
CENTRAL TEXAS. CAPES OF 1500 TO 2000 J/KG AND FAVORABLE WIND SHEAR
SUGGEST POSSIBLE SEVERE STORMS. DRYLINE/FRONT EXITS SOUTH CENTRAL
TEXAS BY AROUND MIDNIGHT ENDING POPS. STRONG COLD ADVECTION, TIGHT
PRESSURE GRADIENT, AND WRAP-AROUND CLOUDINESS WILL MAKE FOR COOL
BLUSTERY CONDITIONS THROUGH FRIDAY. SURFACE HIGH SETTLES INTO
SOUTH CENTRAL TEXAS FRIDAY NIGHT INTO SATURDAY WITH WELL BELOW
AVERAGE TEMPERATURES. MOISTURE WILL BE SLOW TO RETURN AS SURFACE
HIGH SLOW TO MOVE EAST AND PRESSURE FALLS SLOW IN THE PLAINS. BY
MONDAY THOUGH, ANOTHER UPPER TROUGH WILL APPROACH THE CENTRAL
ROCKIES RESULTING STRONGER SOUTHERLY FLOW AND INCREASING MOISTURE.
THIS WILL LEAD TO SLIGHT POPS MAINLY ACROSS EASTERN AREAS OF SOUTH
CENTRAL TEXAS TUESDAY AND TUESDAY EVENING AS TROUGH AND ASSOCIATED
COLD FRONT MOVE THROUGH TEXAS. THEN FAIR WEATHER WEDNESDAY INTO
THURSDAY ON WEAK RIDGING. WILL GENERALLY GO WITH A BLEND OF
GUIDANCE ON TEMPERATURES, EXCEPT BELOW FRIDAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  67  44  73 /  30   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  49  68  39  73 /  30   0   0   0
DEL RIO INTL AIRPORT           49  70  44  76 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       51  68  42  74 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/13
Hazardous weather outlook, Mar 31, 3:10 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CST THU MAR 31 2005

TXZ171>173-183>194-202>209-217>225-228-011200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
310 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING AND
TONIGHT...GENERALLY ALONG AND EAST OF LINE FROM LAMPASAS TO SAN
MARCOS AND HALLETTSVILLE. THIS INCLUDES THE CITY OF AUSTIN. AN UPPER
LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE INTO SOUTH CENTRAL
TEXAS LATE THIS AFTERNOON AND THIS EVENING TO PRESENT A THREAT FOR
SEVERE WEATHER. THE PRIMARY THREAT WILL BE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT
ALONG THE FRONTAL BOUNDARY. RAINFALL AMOUNTS WILL BE MAINLY LESS
THAN ONE INCH. THE CHANCE OF THUNDERSTORMS WILL DECREASE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

In the hours before

Local storm report, Mar 31, 6:53 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             CEDAR CREEK             30.08N 97.50W
03/31/2005  0.88 INCH        BASTROP            TX   NWS EMPLOYEE

&&

MCS
Local storm report, Mar 31, 7:12 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             12 NNE AUSTIN           30.47N 97.67W
03/31/2005  0.50 INCH        TRAVIS             TX   PUBLIC

            PARMER LANE AND IH 35.

0555 PM     HAIL             1 SW ROUND ROCK         30.51N 97.68W
03/31/2005  1.00 INCH        WILLIAMSON         TX   PUBLIC

            AT SH 1325 AND IH 35 INTERSECTION.

0622 PM     TSTM WND DMG     6 SSE AUSTIN            30.23N 97.71W
03/31/2005                   TRAVIS             TX   EMERGENCY MNGR

            THUNDERSTORM GUSTS ESTIMATED TO 60 MPH IN DEL VALLE JUST
            EAST OF AUSTIN BERGSTROM INTERNATIONAL AIRPORT IN 1500
            BLOCK OF BRANDT LANE. SHINGLES BLOWN OFF HOME. ONE TREE
            BROKEN AND FELL ONTO HOUSE. SEVERAL OTHER TREES DAMAGED
            WITH LIMBS DOWN. ELECTRICAL POWER OUT IN AREA.

0700 PM     HAIL             BASTROP                 30.11N 97.31W
03/31/2005  1.75 INCH        BASTROP            TX   LAW ENFORCEMENT

&&

MCS
Local storm report, Mar 31, 7:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             2 WNW NEW BRAUNFELS     29.72N 98.15W
03/31/2005  1.75 INCH        COMAL              TX   NWS EMPLOYEE

            GOLF BALL SIZED HAIL AT LOOP 337 AND HIGHWAY 46.

&&

MCS
Local storm report, Mar 31, 7:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
749 PM CST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 E HUTTO               30.55N 97.53W
03/31/2005  0.50 INCH        WILLIAMSON         TX   TRAINED SPOTTER

            UP TO DIME SIZED HAIL JUST NORTH OF HIGHWAY 79. NO HAIL
            DAMAGE REPORTED, EVEN THOUGH HAIL COVERED MUCH OF THE
            GROUND.

&&

MCS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:20 PM CSTSevere Thunderstorm WarningEWXTravis25 min
Mar 31, 6:31 PM CSTSevere Thunderstorm WarningEWXBastrop59 min
Mar 31, 7:16 PM CSTSevere Thunderstorm WarningEWXComal29 min
Mar 31, 8:04 PM CSTSevere Thunderstorm WarningEWXFayette56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.